Hx: 25 yo female presents with 12 hours of worsening palpitations, muscle rigidity in the thighs, and tremors of the hands. She denies any fever, strenuous exercise, drug abuse, or alcohol use. She also denies any recent illnesses or procedures. Her medical history includes depression for which she takes Cymbalta, asthma for which she uses an albuterol inhaler, and low back pain that has been present for over a year for which she takes meloxicam and tramadol. She notes the tramadol was the only new addition approximately one month ago, and she uses it prn.
- Lungs: clear bilaterally
- Cardiovascular : regular, tachycardic at 150, sinus tach on the monitor, pulses equal all extremities, no edema
- Abdomen: soft, no tenderness, bowel sounds present
- Extremities: Hands tremulous when arms held up. Both thighs tender to palpation along the anterior muscle groups.All compartments of the legs are soft. No calf tenderness or swelling.
- Neuro: CN II-XII intact, A+O x3, normal sensation, normal motor all 4 extremities with decreased strength bilateral things due to pain.
- Thyroid storm, toxicity
- Illicit drug use, overdose
- Serotonin syndrome
Dx: Serotonin Syndrome – an uncommon presentation after a short period of using a Serotonin Norepinephrine Reuptake Inhibitor (SNRI) called Cymbalta in combination with tramadol. Tramadol is an agonist at the mu opiod receptor, but also acts as a serotonin reuptake inhibitor and releasing agent, as well as a norepinephrine reuptake inhibitor, NMDA receptor antagonist, 5HT2C-receptor antagonist, and a nicotinic and muscarinic receptor antagonist. The combination of tramadol and cymbalta results in increased release of serotonin leading to a condition named serotonin syndrome. The syndrome includes a range of symptoms : elevated temperature, increased reflexes, hypertonia, tremors, excessive sweating, diarrhea, agitation, altered mentation, and seizures. It is differentiated from neuroleptic malignant syndrome (NMS) and malignant hyperthermia primarily based on the history of using two or more serotonergic medications.
Tx: Treatment is primarily supportive with benzodiazepines being the first line agent. In severe cases, cyproheptadine has shown to provide serotonin antagonist effects. Discontinuation of the serotonergic agents typically provides rapid resolution of symptoms.